SciELO - Scientific Electronic Library Online

 
vol.92 issue1S-100 negative myxoid neurothekeoma: a new type of neurothekeoma?Sarcoidosis and cutaneous lymphoma: What is the relationship? author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Anais Brasileiros de Dermatologia

Print version ISSN 0365-0596On-line version ISSN 1806-4841

An. Bras. Dermatol. vol.92 no.1 Rio de Janeiro Jan./Feb. 2017

https://doi.org/10.1590/abd1806-4841.20176151 

Letters

Lewis-Sumner syndrome associated with infliximab therapy for psoriasis*

Karen Fernandes de Oliveira1 

Gladys Aires Martins1 

Keila Rejane Ferreira Galvão2 

Patricia Shu Kurizky1 

1Department of Dermatology, Hospital Universitário de Brasília at Universidade de Brasília (HUB-UnB) - Brasília (DF), Brazil

2Department of Neurology, Hospital Universitário de Brasília at Universidade de Brasília (HUB-UnB) - Brasília (DF), Brazil


Dear Editor,

The introduction of tumor necrosis factor immunobiological blocking agents (anti-TNF) has brought great advances in the treatment of autoimmune diseases. Currently, there are five anti-TNF drugs available (infliximab, adalimumab, etanercept, golimumab, and certolizumab pegol), which can be used in the treatment of rheumatoid arthritis, ankylosing spondylitis, ulcerative colitis, Crohn's disease, or psoriasis. Although they are generally well tolerated, there are some infrequent, but well-documented, cases reported of serious adverse events, such as systemic lupus erythematosus and vasculitis induction. Neurologic complications are rare and include central and peripheral demyelinating disorders, such as multiple sclerosis, optic neuritis, Guillain-Barré syndrome, chronic inflammatory demyelinating polyneuropathy, and multifocal motor neuropathy.1 We describe the clinical case of a 40-year old male patient who developed Lewis-Sumner syndrome (LSS), a clinical variant of multifocal acquired demyelinating sensory and motor (MADSAM) neuropathy after the use of infliximab in the treatment of psoriasis.

Patient with severe psoriasis for 21 years, using infliximab in the past 13 months, and with no personal or family history of demyelinating disease, he was admitted to the emergency room reporting muscular pain when climbing stairs four days after his last infusion of infliximab. The pain gradually evolved to a loss of foot dorsiflexion, numbness on the left side of the body, decreased strength in the anterior region of the left forearm and left hand, followed by walking difficulty due to lower limb weakness, and worsening of motor deficit of the right side. On neurological examination, Mingazzini test was positive for the left lower limbs. We noted decreased strength of the extremities, especially on the left lower limb. Cranial nerves were preserved. We also noted lower limb areflexia and loss of superficial sensitivity on the left toes. The patient walked with a paraparetic and ataxic gait due to the loss of sensitivity. He denied headache, visual changes, diplopia, dizziness, seizures and recent fever. Laboratory tests - assessment of renal function, potassium and supplement dosage, protein electrophoresis, and serology for syphilis, hepatitis B, hepatitis C, HIV, and cytomegalovirus - showed no changes. Lumbar puncture showed protein concentration with protein-cytologic dissociation, and electromyography revealed multifocal sensory-motor impairment with associated motor conduction block. The findings were consistent with LSS. The patient was initially treated with pulse methylprednisolone therapy with no improvement. We then initiated the administration of intravenous human immunoglobulin 2g/kg for five days (0.4 mg/kg/daily) with no adverse effects and improvement of neurological deficit. The patient was discharged with suspension of infliximab, keeping only topical treatment for psoriasis until the evaluation of the introduction of ustekinumab. He was also referred to physical and occupational therapies, and oriented to attend the peripheral neuropathy clinic for follow-up treatment, with monthly rehospitalization for at least three months for infusion of human immunoglobulin as maintenance treatment.

LSS was first described by Lewis et al.1 in 1982 and is characterized by a multifocal and asymmetrical acquired immune-mediated sensory and motor neuropathy. Clinically, it is associated with predominantly distal asymmetrical weakness, mainly affecting the upper and/or lower limbs with sensory deficits and persistent multifocal nerve conduction block. Its association with anti-TNFs is still poorly described. To date, only six cases were reported, all of which with the use of infliximab - 3 patients with Crohn's disease,2,3 2 patients with rheumatoid arthritis,1 and 1 patient with ulcerative colitis.4 The case described here is the first in a patient with psoriasis. The duration of treatment with infliximab in those cases varied between 3-9 months and the appearance of neurological symptoms could be observed between 3-8 weeks after the last infusion.1-4 In our case, infliximab use was slightly longer (13 months), but the onset of symptoms was much earlier (4 days).

We suggest that this neuropathy may be triggered by auto-antibodies that recognize epitopes on peripheral nerves induced by infliximab.1 Antiganglioside antibodies (generally IgG) have been described in LSS.5 However, it is questionable whether these antibodies would be pathogenic or an epiphenomenon secondary to nerve inflammation.1

These data show that, although rare, demyelinating diseases may complicate the course of treatment with anti-TNF drugs, and physicians should be aware of their signs and symptoms.

*Work performed at Hospital Universitário de Brasília, Universidade de Brasília (HUB-UnB) - Brasília (DF), Brazil.

References

1 Hooper DR, Tarnopolsky MA, Baker SK. Lewis-Sumner syndrome associated with infliximab therapy in rheumatoid arthritis. Muscle Nerve. 2008;38:1318-25. [ Links ]

2 Nancey S, Bouhour F, Boschetti G, Magnier C, Gonneau PM, Souquet JC, et al. Lewis and Sumner syndrome following infliximab treatment in Crohn's disease: a report of 2 cases. Inflamm Bowel Dis. 2010;16:1450-3. [ Links ]

3 Singer OC, Otto B, Steinmetz H, Ziemann U. Acute neuropathy with multiple conduction blocks after monoclonal antibody therapy. Neurology. 2004;63:1754. [ Links ]

4 Sinha A, Dholakia M. Multifocal acquired demyelinating sensory and motor (MADSAM) neuropathy secondary to infliximab infusion: a case report. PM and R Conference: 2012 American Academy of Physical Medicine and Rehabilitation, AAPM&R Annual Assembly Atlanta, GA United States Conference Start: 20121115 Conference End: 20121118 Conference Publication. 2012:S229. [ Links ]

5 Alaedini A, Sander HW, Hays AP, Latov N. Antiganglioside antibodies in multifocal acquired sensory and motor neuropathy. Arch Neurol. 2003;60:42-6. [ Links ]

Received: June 11, 2016; Accepted: July 13, 2016

Mailing address: Karen Fernandes de Oliveira, SGAN 911, edifício Garden Park, conjunto G, bloco H, ap. 02 Asa Norte, 70790-110 Brasília, DF - Brazil. E-mail: karenuftm@gmail.com

Creative Commons License This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License which permits unrestricted non-commercial use, distribution, and reproduction in any medium provided the original work is properly cited.